As the fentanyl crisis continues to loom in BC, the RCMP released a video that discusses the dangers of the opioid drug.
The mounties interviewed in the video recount their personal experiences handling – and even accidentally ingesting – the drug that’s 100 times more potent than morphine as a reminder to “exercise caution” around fentanyl.
“It has very specific hazards to it,” Corporal Eric Boechler with the clandestine lab enforcement and response team says in the video. “It’s skin permeable, and it’s potentially fatal in very, very small dosages.”
One officer shared her experience with the drug when she had to check on the wellbeing of a man passed out on a table. After she woke him up, he tossed a folded up piece of paper under the table, and when she picked it up and opened it, a white powder exploded in her face.
“It was then that I felt the effects of whatever was in that paper immediately,” says Constable Dawn Adams with the Kelowna detachment. “I felt dizzy, I felt nauseous, I couldn’t stand up very well – I had to lean over.”
“It was a feeling of helplessness, too.”
The BC government declared a public health emergency back in April due to a spike in overdoses and drug-related deaths since 2015. More than 30% of those deaths involved fentanyl, up from 5% just three years earlier.
As a result, frontline officers with the Vancouver Police Department and other first responders have started carrying Naloxone, an opioid antidote, to prevent overdose deaths when working on the Downtown Eastside.
Supervised injection site Insite has also recently had a string of overdoses happen in close succession that they suspect was the work of fentanyl.
“Thankfully our interventions of using Naloxone have been positive and there have been no deaths related to overdoses,” Neil Arao, manager of substance use services at Insite told Daily Hive in August.